Drugs can adversely affect the eye

Drugs can adversely affect the eye

by -
0 822

Commonly used medications, both prescription and OTC, may have deleterious effects on vision

When we refer to adverse events with medications, we usually focus on systemic consequences. However, we rarely address the fact that eyes can be adversely affected by medications. There have been several studies recently that illustrate this very important point.

It is vital that we recognize the symptoms of eye distress. Some of these may indicate ophthalmic emergencies. The medications recently studied include common therapeutics, such as bisphosphonates, aspirin, a class of antibiotics called fluoroquinolones and a migraine therapy. I will explain the symptoms to be cognizant of with each.

The impact of bisphosphonates

The class of drugs known as bisphosphonates is the mainstay for the prevention and treatment of osteoporosis. Recent adverse news focused on atypical femur fractures and osteonecrosis (death of part of the jawbone), not on an ocular effect. However, in a large retrospective study (looking at past data), oral bisphosphonates were shown to increase the risk of uveitis and scleritis, both inflammatory eye diseases, by 45 percent and 51 percent respectively (CMAJ. 2012 Apr 2. [Epub ahead of print]). One out of every 1,100 patients treated with the drugs suffered from uveitis, and one out of every 370 patients treated suffered from scleritis.

Why is this important? The consequences of not treating uveitis can lead to complications, such as glaucoma and cataracts. The symptoms of uveitis typically include eye redness, pain, light sensitivity, decreased vision and floaters (www.mayoclinic.org).

For scleritis, the symptoms are severe pain that radiates to the face and around the orbit, with worsening in the evening and morning and with eye movements (www.uptodate.com). Uveitis affects the iris and ciliary body (fluid inside the eye and muscles that help the eye focus), while scleritis affects the sclera, or white part of the eye.

These adverse eye events occurred only in first-time users. The authors believe the mechanism of action may involve the release of inflammatory factors by the bisphosphonates.

Aspirin yet again?

It seems aspirin can never get a break. It has been implicated in gastrointestinal bleeds and hemorrhagic (bleeding) strokes. Now the European Eye Study suggests that aspirin increases the risk of age-related macular degeneration (Ophthalmology. 2012;119:112-118). The primary effect is seen, unfortunately, with wet AMD, which is the form that leads to central vision loss. The risk of wet AMD is directly related to the frequency of aspirin use. When aspirin is used at least once a week, but not daily, the risk is increased by 30 percent. When it is used daily, the risk of wet AMD jumps to 226 percent. Aspirin also increased the risk of early AMD.

This study was large and retrospective in design, and it included fundoscopic (retinal) pictures, making the results more reliable. The authors recommend that AMD patients not use aspirin for primary prevention, meaning without current cardiovascular disease. However, aspirin use for secondary prevention — for those with heart disease or a previous stroke — the benefits of the medication outweigh the risks.

The role of antibiotics: fluoroquinolones in retinal detachment

Fluoroquinolones may have toxic effects on the synthesis of collagen and on connective tissue, potentially resulting in retinal detachments and Achilles tendon rupture. This is a common class of antibiotics used to treat acute diseases, such as urinary tract infections and upper respiratory infections.

In a recent epidemiologic study, these drugs were shown to increase the risk of retinal detachment by 4.5 times (JAMA. 2012;307:1414-1419). Common fluoroquinolones include ciprofloxacin (Cipro), levofloxacin (Levaquin) and gatifloxacin (Tequin).
Although it sounds like an impressive number, it’s not a common occurrence. It takes the treatment of 2,500 patients before one patient is harmed. Also, this was only noticed in current users, not in recent or past users. However, it is a serious condition.

Retinal detachment is an ophthalmic emergency, and patients need to be evaluated by an ophthalmologist urgently to avoid irreparable damage and vision loss. Retinal detachments are treatable with surgery. Best results are seen within 24 hours of symptoms, which include many floaters, bright flashes of light in the periphery and a curtain over the visual field (www.ncbi.nlm.nih.gov). Fortunately, retinal detachments usually only affect one eye.

Migraine medication

Topiramate (Topomax) is a drug used to treat and prevent migraines. In a recent case-control (with disease vs. without disease) study, topiramate increased the risk of glaucoma in current users by 23 percent. The risk more than doubled to 54 percent in first-time users (Am J Ophthalmol. 2012 May;153(5):827-30). The mechanism of action may be related to the fact that topiramate increases the risk of intraocular pressure.

It is important to be aware that medications not only have systemic side effects, but ocular ones as well. Many of these medications cause adverse effects that require consultation with an ophthalmologist. If you have ocular symptoms related to medications, contact your physician immediately.

Dr. Dunaief is a speaker, author and local lifestyle medicine physician focusing on the integration of medicine, nutrition, fitness and stress management. For further information, go to the website www.medicalcompassmd.com and/or consult your personal physician.